Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at May 7, 2022, 3:46 AM CDT for 17 counties in North Dakota; 6 counties in Minnesota. It took effect at May 7, 2022, 2:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2022, 3:46 AM CDT (08:46 UTC)
- In effect from
- May 7, 2022, 2:00 PM CDT
- Expired
- May 7, 2022, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Grand Forks, ND
All 23 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1741 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
204 WWUS73 KFGF 070846 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 346 AM CDT Sat May 7 2022 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-080000- /O.NEW.KFGF.WI.Y.0009.220507T1900Z-220508T0000Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 346 AM CDT Sat May 7 2022 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...South winds 30 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 2 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Difficult travel for high profile vehicles is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
846 WWUS73 KFGF 072042 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 342 PM CDT Sat May 7 2022 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-080000- /O.CON.KFGF.WI.Y.0009.000000T0000Z-220508T0000Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 342 PM CDT Sat May 7 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Difficult travel for high profile vehicles is possible. Locations where ditches are full or flood waters are near roadways will create additional hazards for vehicles that loose control due to these strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
788 WWUS73 KFGF 080000 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 700 PM CDT Sat May 7 2022 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-080300- /O.EXP.KFGF.WI.Y.0009.000000T0000Z-220508T0000Z/ /O.NEW.KFGF.WI.Y.0010.220508T0000Z-220508T0300Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 700 PM CDT Sat May 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...WIND ADVISORY HAS EXPIRED... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 6, 11:53 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 6, 11:53 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1153 PM CDT Fri May 6 2022 .UPDATE... Issued at 1151 PM CDT Fri May 6 2022 Showers with a few claps of thunder continue to slowly move east across southern Benson and northern Eddy counties this hour. Expect this activity to continue to spread east and slowly weaken as it moves into more stable air over the valley. UPDATE Issued at 927 PM CDT Fri May 6 2022 Went ahead and expanded the chance/slight chance pops across the Devils Lake basin over the next few hours as echos upstream in southern Pierce continue to the east. RAP model does indicate some elevated CAPE which may fuel showers and thunderstorms into early Saturday morning into the northern valley. UPDATE Issued at 641 PM CDT Fri May 6 2022 Mid level moisture axis pushing into eastern ND with radar returns generally very light with most activity likely virga as actual sfc reports remain dry with NDAWN sensors in this FA showing no accumulation. Some isolated pockets may see a shower or sprinkle reach the ground with little to no impact expected. Another small area of showers and thunder near Minot will be monitored to see if activity makes it east into the FA after sundown. && .SHORT TERM...(This evening through Saturday night) Issued at 312 PM CDT Fri May 6 2022 Precip chances tonight, then stronger thunderstorms and fire weather concerns for tomorrow. Southwesterly flow aloft sets up tonight, with a weak shortwave trough lifting into southern Canada and some upper level divergence over the Northern Plains. South to southeasterly winds will increase, and there is some dew points around 50 in our far western counties. Some cumulus trying to get going in central ND, although MU CAPE values are around 100 J/kg. With weak instability and the main upper support moving into Canada, not too excited about shower or thunderstorm chances this evening, although with warm air advection it isn't totally out of the question. Will continue to keep some low POPs going across our north. Otherwise it should be breezy to windy tonight and into Saturday as southerly flow continues to ramp up. A fairly vigorous shortwave will move into the Dakotas on Saturday, with the surface trough axis just to the west of our counties. Winds will continue to transport moisture into portions of eastern ND, but there is some question of how far east the higher dewpoints will go. With a southeasterly direction still tapping into dry air over Ontario and eastern MN, our far eastern counties could see RH values similar today, which has dropped into the 20s and even upper teens. The fly in the ointment will be increasing cloud cover and the possibility moisture gets further east than expected. Winds will be strong, with 20 to 30 mph and gusts up to 40 mph possible. Have elected to go with an SPS highlighting fire weather concerns for Lake of the Woods, Beltrami, Clearwater, Hubbard, Wadena, and eastern portions of Becker and Ottertail counties. Further west, moisture is more certain, and some of the models bring 500-1000 J/kg of surface based CAPE into portions of the Devils Lake and Sheyenne basins. Much will depend on how much afternoon sun we actually get, but with 45 to 50 kts deep layer bulk shear, cannot rule out a few strong to severe thunderstorms. Heavy rain could also be an issue in portions of eastern ND, as PWat values increase to 150-175 percent of normal. With convection it will be impossible to tell exactly where the heaviest rain falls, but there are at least some low probabilities of an inch or more of QPF across southeastern ND. .LONG TERM...(Sunday through Friday) Issued at 312 PM CDT Fri May 6 2022 Pcpn should be ongoing Sun morning, although possibly not over the entire region at that time. There will be several upper waves and a couple of sfc frontal passages between this time and Mon night. Exact placement of the baroclinic zone, and whether stationary boundary is present, will determine the location and duration of rainfall during Sun. Although instability may be more focused south and east on Mon, there may be enough, in conjunction with an upper wave and deformational forcing to produce locally heavy rainfall. This brings widespread 1 to 2 inch totals into the picture, with a high end shot of 3 inches for a few spots. Area-wide totals of at least an inch are about 80 percent certain, as indicated by the ECMWF/GEFS ensembles. REX blocking, as previously mentioned, will only serve to strengthen the southwest flow mid to late next week, introducing even more moisture and convective potential. The magnitude of the block will ultimately determine the potential for more heavy rainfall, which would exacerbate existing flooding while creating new areas of concern. Temps will remain close to seasonal normals through the end of next week, with daytime highs mostly in the 60s, and overnight lows staying above 40. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1151 PM CDT Fri May 6 2022 VFR tonight with south winds persisting then quickly mixing and gusting again tomorrow. Peak gusts around 30kts expected late in the afternoon. Showers and thunderstorms expected to spread from the west to the east in the 21Z to 03Z time frame. && .HYDROLOGY... Issued at 312 PM CDT Fri May 6 2022 Ongoing significant flooding will continue through the remainder of the week and the weekend for many locations. Overland flooding continues in parts of the northern Red River valley with backwater issues from the mainstem Red and tributaries. Otherwise, three areal flood warnings were dropped after reports from local emergency managers indicated flood waters had receded. The remaining four were trimmed and extended 48 hours based on reports from those areas. However, several roads in those areas remain closed due to being washed out from the flood waters. Temperatures will continue their warming trend into the weekend. The overall weather pattern will become more active late this weekend and again late next week. Red River mainstem... All points on the central and southern Red have crested. The greatest high impact flooding along the mainstem Red continues to be near Grand Forks (moderate flooding) with major flooding ongoing downstream to the Canadian border. Oslo and Drayton have crested but remain at major flood stage while Pembina is approaching crest and should remain near crest for the next several days after that. Minnesota tributaries... All points along the Minnesota tributaries have crested and river levels continue to recede, with levels continuing to lower over the next several days. However, uncertainty remains with how future precipitation over the weekend may impact the rivers at this time. North Dakota tributaries... The main action along the North Dakota tributaries continues to be along the Sheyenne and Pembina Rivers. USACE plans openings at Baldhill today and tomorrow to ensure some flood pool capacity is still available for likely rains this weekend. A re-rise to flood stage at several locations is likely with the adjusted releases from Baldhill Dam. Downstream, Lisbon is forecast to dip slightly below flood stage before rising again to minor flood stage. Kindred is forecast to remain in major flood stage for the next several days before receding. West Fargo has dipped to moderate flood stage but another crest above major flood stage is anticipated as upstream flows reach this forecast point. Harwood remains at moderate flood stage and will see a second crest at moderate as the wave crest works its way downstream toward the mainstem Red. The Maple River Dam spillway is flowing as designed, and nearing its crest. The re-rise in the Mapleton forecast puts the crest at minor flood stage as a result of the added flow making it to that point. Major flooding continues on the Pembina River at Neche, along with plenty of overland flooding and high river levels on smaller rivers and streams across far northeastern North Dakota. Neche has appeared to crest and is forecast to slowly fall over the next several days. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...WJB AVIATION...JK HYDROLOGY...Hopkins
Hazardous weather outlook, May 6, 3:50 PM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 350 PM CDT Fri May 6 2022 MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-072100- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin- West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 350 PM CDT Fri May 6 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There will remain considerable overland flooding and river flooding across the area. Most widespread overland flooding is in northeastern North Dakota and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday River flooding will continue, mostly across the northern Red River basin into next week. Showers and thunderstorms will also occur at times from Saturday late afternoon through Monday. A few of these storms could be strong and produce localized heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ006-009-016-017-023-024-028-031-032-072100- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena- 350 PM CDT Fri May 6 2022 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday afternoon, increasing southerly winds and relative humidity values dropping into the 25 to 35 percent range will bring near critical fire weather conditions to portions of northwestern and west central Minnesota. Fires could quickly get out of control Saturday afternoon before overnight rain starts moving into the area. River flooding will continue, mostly across the northern Red River basin into next week. Showers and thunderstorms will also occur at times from Saturday late afternoon through Monday. A few of these storms could be strong and produce localized heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.